Alabama, 2021

Damaging Winds in Alabama, July 30, 2021

July 30, 2021 · NWS HUN · 5 events in 2 counties and zones

, with clusters of thunderstorms redeveloping into the early evening hours. Many of the thunderstorms produced gusty winds of 25 to 35 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms erupted during the mid to late afternoon hours across north Alabama., with clusters of thunderstorms redeveloping into the early evening hours. Many of the thunderstorms produced gusty winds of 25 to 35 mph. However, one thunderstorm produced considerable wind damage between Lexington and Green Hill in Lauderdale County, where several trees and power lines were knocked down, and roofs and outbuildings were damaged. Other trees were knocked down in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 4:12 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 30, 4:12 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
512 PM CDT Fri Jul 30 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 512 PM CDT Fri Jul 30 2021

Strong heating and dew points in the middle to upper 70s has resulted
in MUCAPE values of 4000-5000 j/kg and dCAPE of ~1500 j/kg.
Clusters of deep convection have blossomed over the past two hours
along a pre-frontal convergence zone form southeast MO through north
GA. One cluster is dropping southeast through Cullman, Marshall and
Dekalb Counties. Another was dropping southeast through southern
middle TN. The main threats will be frequent lightning, possible
downburst winds and torrential rainfall. Have increased PoPs through
early this evening for these trends. Expect a decline after sunset,
but have low PoPs lingering through mid evening.

.SHORT TERM...(Saturday through Sunday)
Issued at 258 PM CDT Fri Jul 30 2021

The broad upper ridge will continue to shift back west (thankfully)
over the weekend as the deepening upper trough digs south through the
Appalachians. This will continue northwest flow aloft, typically
accompanied by more active weather for this time of the year. Will
keep slight chances for showers and storms in the forecast Saturday
afternoon as well, mainly diurnally driven. Have issued a Heat
Advisory for the entire forecast area tomorrow, as afternoon heat
indices climb to the 105-107 degree range. This should be the last
day this product is needed for a while, as an increase in cloud cover
as well as showers and storms comes on Sunday ahead of a frontal
boundary. Some disagreement among models as far as how widespread
this activity will be, but most agree that at least a weak convergent
zone will be present over the area. Will monitor the potential for a
few stronger storms on Sunday, as upper level flow is a bit stronger
and longevity of thunderstorms increases. Primary hazards with this
activity would be gusty winds and heavy rainfall.

Temperatures will top out in the low 90s on Saturday and upper 80s on
Sunday, with overnight lows in the low to mid 70s.

.LONG TERM...(Sunday night through Thursday)
Issued at 258 PM CDT Fri Jul 30 2021

The initial upper-trough will pivot quickly into the northeastern
United States forcing the cold front further to the south across
portions of Central Alabama. Will still carry scattered to low-end
likely PoPs in the forecast during the afternoon (with the highest
values favoring areas south of the area). A cooler, drier air mass
will then settle into the area for early to mid next week with highs
peaking in the mid to upper 80s and lows in the low to mid 60s. With
a strong area of high pressure building in from the north, expect
plenty of sunshine and a mostly dry forecast. In this pattern, we
expect below normal temperatures favored -- certainly not a bad way
to kick off the month of August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 512 PM CDT Fri Jul 30 2021

Clusters of thunderstorms in southern TN will cross through the KHSV
and KMSL areas through 01Z. This will bring a bout of IFR conditions
due to reduced visibility in +RA. The storms may contain gusty winds
and frequent lightning as well. Later tonight, MVFR conditions may
develop due to BR, and areas of FG may also form. Will update the
TAFs later this evening and at 06Z if trends at KHSV and KMSL become
better defined.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ005>010-016.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for ALZ001>010-016.

     Excessive Heat Warning until 7 PM CDT this evening for ALZ001>004.

TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096-097.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...25
LONG TERM...AMP.24
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 30, 1:16 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
216 PM CDT Fri Jul 30 2021

ALZ001>010-016-TNZ076-096-097-311030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
216 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Dangerous heat is expected across the Tennessee Valley through early
this evening with peak heat index values between 105 to 113 expected.
An Excessive Heat Warning is in effect for northwest Alabama and a
Heat Advisory is in effect for the rest of north Alabama and southern
middle Tennessee until 7 PM CDT.

Isolated to scattered thunderstorms are expected to develop today
with best chances for activity in southern Middle Tennessee and
northeastern Alabama. A few storms may be capable of producing
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Dangerous heat is expected across the Tennessee Valley again on
Saturday, with peak heat index values in excess of 105 degrees
expected. A Heat Advisory is in effect for the entire forecast area
from 10 AM to 7 PM CDT.

A few strong to marginally severe thunderstorms capable of damaging
wind gusts and locally heavy rainfall are possible late Saturday
night into Sunday.

The coverage of thunderstorms will remain fairly high on Sunday
night and Monday, before diminishing on Monday night as a cold front
crosses the region. Nonetheless, a few thunderstorms will be
possible in the eastern portion of the outlook area through Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 30, 3:13 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
413 PM CDT Fri Jul 30 2021

ALZ008-010-302200-
Marshall AL-DeKalb AL-
413 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albertville, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albertville, Boaz, Guntersville, Douglas, High Point, Horton, Arona,
Hustleville, Rabbit Town and Hyatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3414 8635 3435 8636 3437 8620 3420 8606
      3420 8611 3419 8611 3418 8619 3410 8630
TIME...MOT...LOC 2112Z 337DEG 15KT 3431 8622

KTW
Special weather statement, Jul 30, 3:48 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
448 PM CDT Fri Jul 30 2021

ALZ009-010-302215-
DeKalb AL-Jackson AL-
448 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Fyffe and Rainsville, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rainsville, Crossville, Fyffe, Powell, Geraldine, Lakeview, Collbran,
Guest, Hopewell and Skirum.

LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
      3421 8584 3420 8587 3420 8601 3442 8611
      3447 8606 3455 8587 3431 8572
TIME...MOT...LOC 2148Z 346DEG 16KT 3444 8591

KTW
Special weather statement, Jul 30, 3:56 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
456 PM CDT Fri Jul 30 2021

ALZ009-TNZ097-302230-
Jackson AL-Franklin TN-
456 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
SOUTHWESTERN FRANKLIN COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Huntland, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Huntland, Hytop, Lexie Crossroads, Francisco, Beans Creek, Jericho,
Estillfork, Maxwell, Belvidere and Larkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3497 8596 3486 8623 3492 8624 3493 8625
      3495 8626 3510 8632 3513 8632 3517 8622
TIME...MOT...LOC 2155Z 325DEG 20KT 3509 8623

KTW
Special weather statement, Jul 30, 4:20 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
520 PM CDT Fri Jul 30 2021

ALZ009-010-302245-
DeKalb AL-Jackson AL-
520 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND CENTRAL
DEKALB COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Section, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Sylvania, Fyffe, Powell, Dutton, Pine Ridge
and Guest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3463 8598 3466 8591 3451 8569 3441 8588
TIME...MOT...LOC 2219Z 324DEG 20KT 3462 8592

KTW
Special weather statement, Jul 30, 4:26 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
526 PM CDT Fri Jul 30 2021

ALZ001-302315-
Lauderdale AL-
526 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from Walnut Grove to near Collinwood, moving
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Lexington, St. Florian, Underwood-Petersville, Green Hill,
Zip City, Threet and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8741 3494 8735 3476 8786 3501 8803
TIME...MOT...LOC 2225Z 327DEG 11KT 3512 8776

KTW
Special weather statement, Jul 30, 4:36 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
536 PM CDT Fri Jul 30 2021

ALZ009-302245-
Jackson AL-
536 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON COUNTY
UNTIL 545 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Skyline, or 15 miles west of Bridgeport, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3492 8607 3496 8604 3491 8584 3479 8596
TIME...MOT...LOC 2236Z 307DEG 18KT 3490 8600

KTW

The radar

The Northeast Alabama radar (KHTX), 133 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 30, 4:43 PM CST
Where
Lauderdale County, 3.4 mi N of Holloway
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.929, -87.538

Trees and power lines were knocked down in the vicinity of CR 364 in Green Hill. Power outages were also reported via social media.

Thunderstorm Wind, Lauderdale

When
July 30, 4:43 PM CST
Where
Lauderdale County, 0.88 mi WNW of Center Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.955, -87.444

Large trees were knocked down and structural damage was reported along a 3/4 mile stretch of CR 33. Six residences experienced significant damage including a roof and outbuilding.

Thunderstorm Wind, Lauderdale

When
July 30, 4:43 PM CST
Where
Lauderdale County, Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.970, -87.370

Trees were knocked down on a house in the Lexington area. Time estimated by radar.

Thunderstorm Wind, Marshall

When
July 30, 5:58 PM CST
Where
Marshall County, 2.6 mi SE of Grant
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.502, -86.239

Two trees were knocked down at 1240 Campbell Road in Grant. Time estimated by radar.

Thunderstorm Wind, Marshall

When
July 30, 6:42 PM CST
Where
Marshall County, 1.14 mi SW of Highpoint
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.238, -86.293

Two trees were knocked down at 5180 Highpoint Road in Horton. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977021, 977023, 977024, 977026, 977029.